Alert archive / North Carolina / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Newport/Morehead City, NC

September 6, 2019Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Sep 6, 2019, 9:04 AM EDT for Dare County, Hyde County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2019, 9:04 AM EDT (13:04 UTC)
Expired
Sep 6, 2019, 12:00 PM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 129 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WGUS52 KMHX 061304
FFWMHX
NCC055-095-061600-
/O.NEW.KMHX.FF.W.0007.190906T1304Z-190906T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
904 AM EDT Fri Sep 6 2019

...FLASH FLOOD EMERGENCY FOR OUTER BANKS HYDE AND DARE COUNTIES...

The National Weather Service in Newport has issued a

* Flash Flood Warning for...
  Southeastern Hyde County in eastern North Carolina...
  Southeastern Dare County in eastern North Carolina...

* Until noon EDT.

* At 901 AM EDT, local law enforcement reported rapid water level 
  rises on the eastern portion of the Pamlico Sound resulting from 
  Hurricane Dorian. The rapid water levels are reported at historic 
  levels in Ocracoke, and water levels are expected to rapidly rise 
  in Hatteras and the rest of Outer Banks Hyde County over the next 
  hour. Now is the time to seek a higher level of your home if 
  vulnerable to this flooding.

  THIS IS A FLASH FLOOD EMERGENCY FOR OUTER BANKS HYDE AND. This 
DARE COUNTIES. This is a PARTICULARLY DANGEROUS SITUATION. SEEK 
HIGHER LEVELS OF YOUR HOME IMMEDIATELY. 

* Some locations that will experience flooding include...
  Frisco, Buxton, Salvo, Avon, Waves, Rodanthe, Hatteras Island
  Fishing Pier, Hatteras Ferry Terminal, Ocracoke Ferry Terminal,
  Ocracoke Lighthouse, Avon Pier and Cape Hatteras Lighthouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an extremely dangerous and life-threatening situation. Do 
not attempt to travel unless you are fleeing an area subject to 
flooding or under an evacuation order.

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3570 7545 3510 7547 3500 7575 3502 7602
      3533 7599 3581 7551

$$

TL
1 follow-up statement
843 
WGUS72 KMHX 061440
FFSMHX

Flash Flood Statement
National Weather Service Newport/Morehead City NC
1040 AM EDT Fri Sep 6 2019

NCC055-095-061600-
/O.CON.KMHX.FF.W.0007.000000T0000Z-190906T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hyde NC-Dare NC-
1040 AM EDT Fri Sep 6 2019

...THIS IS A FLASH FLOOD EMERGENCY FOR OUTER BANKS HYDE AND DARE...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
SOUTHEASTERN HYDE AND SOUTHEASTERN DARE COUNTIES...

At 1030 AM EDT, local law enforcement reported ongoing flooding 
along the Outer Banks resulting from Hurricane Dorian.  Tidal gauges 
in the Pamlico Sounds off of Ocracoke and Hatteras Village indicated 
major flood, near levels seen in Hurricane Matthew. 

THIS IS A FLASH FLOOD EMERGENCY FOR OUTER BANKS HYDE AND DARE 
COUNTIES. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER 
GROUND NOW! 

As winds weaken in the wake of Hurricane Dorian, the flood waters 
will gradually recede this afternoon. This remains a critical and 
highly dangerous situation on the eastern side of the Pamlico Sound. 

Some locations that will experience flooding include...
Frisco, Buxton, Salvo, Avon, Waves, Rodanthe, Hatteras Island Fishing
Pier, Hatteras Ferry Terminal, Ocracoke Ferry Terminal, Ocracoke
Lighthouse, Avon Pier and Cape Hatteras Lighthouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher levels of your home. This is an extremely dangerous 
and life-threatening situation. Do not attempt to travel.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3570 7545 3510 7547 3500 7575 3502 7602
      3533 7599 3581 7551

$$

TL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 6:29 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 6, 6:29 AM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
629 AM EDT Fri Sep 6 2019

.SYNOPSIS...
Hurricane Dorian will track along the North Carolina coast today and
move well offshore tonight. High pressure builds in over the weekend
with dry weather. A stationary front will linger over northern sections
of our area from late Sunday into Tuesday. High pressure will again
built over the area Wednesday through late week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 540 AM Friday...Center of Hurricane Dorian moved just
south of Cape Lookout earlier this morning and is now moving
along Core Banks, heading toward the Outer Banks. Impacts will
continue over most of the area until at least early afternoon.
Hurricane force wind gusts, heavy rainfall and storm surge will
be issues for many areas through the morning and over the Outer
Banks this afternoon. Flash Flood Watches remain in effect into
later today for additional rainfall amounts of 2-4 inches inland
and 4-6 inches coast with local amounts up to 10 inches. No
changes to the tropical headlines. The tornado has threat has
ended and moved north of the area. As Dorian moves away from the
area this afternoon, conditions should improve fairly quickly
from west to east this afternoon as drier air filters in, winds
diminish and waters recede. With partial afternoon sunshine,
highs should reach the lower 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 545 AM Friday...As high pressure builds in from the west
tonight, temperatures will be pleasant with lows upper 60s
inland to lower 70s coast under clear skies.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 530 AM Fri...A flat upper ridge will build in over the
Southeast behind Dorian, as it tracks NE off the New England
coast. A sfc high will build in across the northern Mid-Atlantic
over the weekend, keeping conditions relatively dry with a
light N/NE wind. Another stronger high will build in across the
Northeast early next week, pushing a backdoor cold front into E
NC by Monday. This front will become stationary Monday into
Tuesday and will continue with low chance PoPs for mainly
northern areas for this time frame. Temps will be slightly above
normal through the long term. Highs mainly in the mid to upper
80s and lows in the upper 60s inland to mid 70s across the
coastal waters.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Short Term /through Tonight/...
As of 630 AM Friday...IFR/LIFR ceilings will prevail into mid to
late morning as the center of Hurricane Dorian moves along Core
Banks and onto the Outer Banks, before exiting later this
afternoon. Conditions should improve at the TAF sites by early
afternoon as drier air advects into the region from the
northwest. Scattered clouds are expected by late day and into
tonight, with sufficient mixing to preclude any fog.

Long Term /Saturday through Tuesday/...
As of 530 AM Fri...Hurricane Dorian will accelerate away from
the area with high pressure developing over the area through the
weekend. VFR conditions are expected Saturday and Sunday. With a
stationary frontal boundary across the northern CWA Monday and
Tuesday, a few showers and tstms may form with brief periods of
MVFR ceilings and vsbys.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 550 AM Friday...Dangerous marine conditions will continue
through most of the day today, before subsiding tonight as
Hurricane Dorian accelerates away from the area. In addition to
the hurricane force wind gusts this morning near the coast, and
tropical storm wind gusts on the inland waters, exceptionally
large, dangerous seas in excess of 20 ft can also be expected.

Long Term /Saturday through Tuesday/... As of 330 AM
Fri...Conditions will slowly improve as Dorian departs Saturday
with winds diminishing to below 15 kts over the weekend into
Mon. It will take a while for seas to subside as seas will
remain elevated espcly nrn tier thru the weekend. Seas are
finally expected to subside below 6 ft nrn and central wtrs late
Saturday night and Sunday.

&&

.TIDES/COASTAL FLOODING...
As of 330 AM Fri...Very rough surf and a high threat of rip
currents are expected today and tonight, especially for the
central and northern beaches.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Hurricane Warning for NCZ045>047-080-081-092-094-193>196-198-
     199-203>205.
     Beach Hazards Statement through this evening for NCZ195-196-
     199-203>205.
     Flash Flood Watch until 2 PM EDT this afternoon for NCZ029-044-
     079-090>092-198-199.
     Storm Surge Warning for NCZ045>047-080-081-094-194>196-198-199-
     203>205.
     Tropical Storm Warning for NCZ029-044-079-090-091.
     Flash Flood Watch through this evening for NCZ045>047-080-081-
     094-193>196-203>205.
MARINE...Hurricane Warning for AMZ131-135>137-150-152-154-156-158-230-
     231.
&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC/TL/MHX
LONG TERM...TL
AVIATION...CTC/TL
MARINE...CTC/TL
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 6, 5:00 AM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
500 AM EDT Fri Sep 6 2019

NCZ029-044-079-090-091-070900-
Martin-Pitt-Greene-Duplin-Lenoir-
500 AM EDT Fri Sep 6 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

Hurricane Dorian is forecast to move northeast along the North
Carolina coast this morning and away from the area this afternoon.
Impacts will continue into early afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-080-081-094-194-070900-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Pamlico-
Southern Craven-
500 AM EDT Fri Sep 6 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Warning.
   Hurricane Warning.

Hurricane Dorian is forecast to move northeast along the North
Carolina coast this morning and away from the area this afternoon.
Impacts will continue into early afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ193-070900-
Northern Craven-
500 AM EDT Fri Sep 6 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.

Hurricane Dorian is forecast to move northeast along the North
Carolina coast this morning and away from the area this afternoon.
Impacts will continue into early afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ092-198-070900-
Jones-Inland Onslow-
500 AM EDT Fri Sep 6 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Warning.
   Hurricane Warning.

Hurricane Dorian is forecast to move northeast along the North
Carolina coast this morning and away from the area this afternoon.
Impacts will continue into early afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-203>205-070900-
West Carteret-East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
500 AM EDT Fri Sep 6 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.
   Storm Surge Warning.

Hurricane Dorian is forecast to move northeast along the North
Carolina coast this morning and away from the area this afternoon.
Impacts will continue into early this evening.

Swell from Hurricane Dorian will continue into through weekend,
bringing an increased rip current risk to area beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ199-070900-
Coastal Onslow-
500 AM EDT Fri Sep 6 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.
   Storm Surge Warning.

Hurricane Dorian is forecast to move northeast along the North
Carolina coast this morning and away from the area this afternoon.
Impacts will continue into early afternoon.

Swell from Hurricane Dorian will continue into through weekend,
bringing an increased rip current risk to area beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 6, 4:46 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
446 AM EDT FRI SEP 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     COASTAL FLOOD    1 SSW MIDDLETOWN        35.47N 76.02W
09/06/2019                   HYDE               NC   TRAINED SPOTTER

            WHITE PLAINS ROAD AND OTHER SECONDARY ROADS
            HAVE WATER ACROSS THEM.

&&

HEDEN
Local storm report, Sep 6, 5:08 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
508 AM EDT FRI SEP 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 AM     FLASH FLOOD      1 ENE PLYMOUTH          35.86N 76.74W
09/06/2019                   WASHINGTON         NC   EMERGENCY MNGR

            WATER ACROSS ROADS THROUGHOUT THE COUNTY.

&&

HEDEN
Local storm report, Sep 6, 5:45 AM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
545 AM EDT FRI SEP 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     HURRICANE        1 N CEDAR ISLAND        35.02N 76.31W
09/06/2019                   CARTERET           NC   OFFICIAL NWS OBS

            THE OBSERVATION AT CEDAR ISLAND TERMINAL
            CITN7 REPORTED A 96 MPH GUST WITH SUSTAINED
            WINDS OF 65 MPH.

&&

TS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 9:09 PM EDTRiver Flood WarningMHXDuplin7 days
Sep 5, 9:12 PM EDTRiver Flood WarningMHXLenoir24 hr
Sep 5, 9:12 PM EDTRiver Flood WarningMHXGreene, Lenoir, Pitt48 hr
Sep 5, 9:46 PM EDTSpecial Marine WarningMHX44 min
Sep 5, 10:18 PM EDTFlash Flood WarningMHXDuplin, Onslow8 hr
Sep 5, 10:42 PM EDTSpecial Marine WarningMHX48 min
Sep 6, 12:31 AM EDTFlash Flood WarningMHXBeaufort, Dare, Hyde, Martin, Tyrrell, Washington6 hr
Sep 6, 3:16 AM EDTFlash Flood WarningMHXCarteret4 hr
Sep 6, 5:26 AM EDTRiver Flood WarningMHXJones14 hr
Sep 6, 5:46 AM EDTRiver Flood WarningMHXCraven14 hr
Sep 6, 1:57 PM EDTSmall Craft AdvisoryMHX33 hr
Sep 6, 7:36 PM EDTRiver Flood WarningMHXOnslow42 hr

Nearby

Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.